Anaphylactic reactions

Anaphylaxis

An anaphylactic reaction is extremely serious, coming on very quickly and can be fatal. The common causes of triggering this reaction is, (1) Some foods such as peanuts, (2) Certain medications such as penicillin the most common one, and let’s not forget, (3) stings from a bee, hornet, or wasp. People that have these various types of allergies should always carry an epinenephrine kit with them just in case. Other people that are at risk for having anaphylactice reactions are those that have respiratory illnesses such as asthma and coronary obstructive pulmonary disease.
Recognizing the symptoms of anaphylatic reactions is very important. A person experience such a reaction type will usually have:

1. Hives-The hives will itch a lot and swell up.

2. Swelling through the extremeties

3. Trouble breathing-There will usually be coughing and wheezing, and a feeling of chest tightness.

4. Vertigo (dizzy feelings)and the feeling of lightheadedness are present.

5. Disturbed vision and the eyes will itch, water, and burn.

6. Some people have an upset stomach along with throwing up and cramps.

7. The brain will send signals to the nervous system which causes confusion and even makes the person with the reaction delirious.

If the reaction that the person is having is really severe, they may suddenly keel over with the reaction.

Anaphylaxis can be in two stages with a small number of people. There is the biphasic anaphylactic reaction which is where the initial reaction seems to work itself out at first, but then returns several hours later, like up to somewhere between 60-72 hours. On the other hand, if a person is having a protracted anaphylaxis, this is more immediate, and sometimes the reaction goes on for longer periods, even days, with treatment. This is rare, since treatment usually is curative with most people.

If you see a person having an obvious anaphylactic reaction, you should call 911 immediately. While you are waiting, check and see if they have an EpiPen with them anywhere for reactions. If so, hold this pen against the person’s thigh and inject the ephinephrine right away.

If they do not have a Epipen, keep the person on their back and laying still. Elevate the feet so they are higher then the head. If they are wearing clothing that is tight, you need to help them try to breathe, so lossen it up as much as possible.

If the person is throwing up from the reaction, turn them over to allow the vomit to be released so they don’t choke it backwards.

If the person is truly unconscious, you’ll need to start CPR as soon as possible. When you call 911, they can give you step-by-step instructions for doing cpr if you don’t already know it. Continue CPR until the person is showing some signs of consciousness or until the emergency team arrives.